Signs of Adderall Addiction

Q:

"I am in my mid-30s and believe I may have an Adderall addiction. I look forward to taking the next day's dosage and get moody after it wears off. If I accidentally skip a dose, I get a "mini" anxiety attack."

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

Any stimulant medication has the potential of causing addiction, but not at the doses used for ADHD when monitored by a physician. Used properly, there is minimal to no likelihood that you would become physiologically addicted to Adderall.

Once you learn how much these medications help, it might be possible to be psychologically worried that you'll have problems if you go off the medication. This is not addiction. You should discuss your concerns more with your physician.


Addiction to any drug is a serious concern. To find out more about how addiction affects us, check out:

Addiction and ADHD Adults

Can Addicts Take ADHD Meds?

Nicotine Addiction and the ADHD Brain

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018